Alert archive / Minnesota / Wind Chill Advisories in 2021

Wind Chill Advisory 3, NWS Duluth, MN

January 26, 20218 counties in Minnesota

NWS Duluth, MN issued this wind chill advisory at Jan 26, 2021, 2:09 PM CST for 8 counties in Minnesota. It took effect at Jan 26, 2021, 9:00 PM CST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2021, 2:09 PM CST (20:09 UTC)
In effect from
Jan 26, 2021, 9:00 PM CST
Expired
Jan 27, 2021, 11:00 AM CST
In force
14 hr
Issued by
NWS Duluth, MN

Counties Aitkin County, MN, Carlton County, MN, Cass County, MN, Cook County, MN, Itasca County, MN, Koochiching County, MN, Lake County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 72 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WWUS43 KDLH 262009
WSWDLH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Duluth MN
209 PM CST Tue Jan 26 2021

MNZ010>012-018>021-025-026-035-037-270815-
/O.NEW.KDLH.WC.Y.0003.210127T0300Z-210127T1700Z/
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-Southern Lake-Southern Cook-North Cass-
South Itasca-Northern Aitkin-Carlton and South St. Louis-
Including the cities of International Falls, Ely, Isabella, 
Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker, 
Grand Rapids, Hill City, and Duluth
209 PM CST Tue Jan 26 2021

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 11 AM
CST WEDNESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 35 
  below zero.

* WHERE...Portions of east central, north central and northeast 
  Minnesota.

* WHEN...From 9 PM this evening to 11 AM CST Wednesday.

* IMPACTS...The dangerously cold wind chills could cause frostbite
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/Duluth
3 follow-up statements
742 
WWUS43 KDLH 270201
WSWDLH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Duluth MN
801 PM CST Tue Jan 26 2021

...VERY COLD WIND CHILLS TONIGHT...

MNZ010>012-018>021-025-026-035-037-271500-
/O.CON.KDLH.WC.Y.0003.210127T0300Z-210127T1700Z/
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-Southern Lake-Southern Cook-North Cass-
South Itasca-Northern Aitkin-Carlton and South St. Louis-
Including the cities of International Falls, Ely, Isabella, 
Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker, 
Grand Rapids, Hill City, and Duluth
801 PM CST Tue Jan 26 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST
WEDNESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  35 below zero.

* WHERE...Portions of east central, north central and northeast 
  Minnesota.

* WHEN...Until 11 AM CST Wednesday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/Duluth
263 
WWUS43 KDLH 271050
WSWDLH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Duluth MN
450 AM CST Wed Jan 27 2021

...VERY COLD WIND CHILLS TONIGHT...

MNZ010>012-018>021-025-026-035-037-271700-
/O.CON.KDLH.WC.Y.0003.000000T0000Z-210127T1700Z/
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-Southern Lake-Southern Cook-North Cass-
South Itasca-Northern Aitkin-Carlton and South St. Louis-
Including the cities of International Falls, Ely, Isabella, 
Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker, 
Grand Rapids, Hill City, and Duluth
450 AM CST Wed Jan 27 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 35 below 
  zero.

* WHERE...Portions of east central, north central and northeast 
  Minnesota.

* WHEN...Until 11 AM CST this morning.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/Duluth
374 
WWUS43 KDLH 271713
WSWDLH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Duluth MN
1113 AM CST Wed Jan 27 2021

MNZ010>012-018>021-025-026-035-037-271815-
/O.EXP.KDLH.WC.Y.0003.000000T0000Z-210127T1700Z/
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-Southern Lake-Southern Cook-North Cass-
South Itasca-Northern Aitkin-Carlton and South St. Louis-
Including the cities of International Falls, Ely, Isabella, 
Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker, 
Grand Rapids, Hill City, and Duluth
1113 AM CST Wed Jan 27 2021

...WIND CHILL ADVISORY HAS EXPIRED...

Wind chill values have improved late this morning. Thus, the Wind
Chill Advisory has been allowed to expire.

$$

For more information from the National Weather Service visit
http://weather.gov/Duluth

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this wind chill advisory went out at Jan 26, 11:29 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jan 26, 11:29 AM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1129 AM CST Tue Jan 26 2021

.DISCUSSION...(Today through Monday)
Issued at 229 AM CST Tue Jan 26 2021

Summary: Cold, but warming up. Fairly quiet weather ahead. A
system brushes the region this weekend with some light snow.

An expansive stratus layer advected in from the west and caused
temperatures to not cool as much as expected; therefore, dropped
the wind chill advisory for most places. Left it up for the Grand
Marais zone as their winds chills are flirting with -25F this
morning with some minor katabatic flow.

Minor South Shore lake effect snow continues on cold northerly
flow with limited moisture to work with through Wednesday.
Afterwards, high pressure begins to vacate as a larger system to
our south spins through Illinois. Models are beginning to
converge on this system's track which gives more confidence in it
just glancing the Northland with some minor snow on Sunday
probably not more than an inch or two - though GEFS plumes
indicate much higher amounts are possible. The only thing that
looks like it would give credence to this would be a deformation
band setting up which the operational GFS alludes to - we'll
see...The Euro and Canadian models almost miss us completely.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1129 AM CST Tue Jan 26 2021

Mostly VFR conditions are expected to continue across the
Northland, with the only exception being at HYR with MVFR lake
effect clouds due to northeasterly on-shore flow. The current
cloud cover over northeast Minnesota will continue to diminish
this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  12  -9   7  -7 /   0   0   0   0
INL   2 -20   1 -17 /   0   0   0   0
BRD  10 -11   8  -4 /   0   0   0   0
HYR  18  -5  13  -7 /   0   0   0   0
ASX  18   1  12  -4 /  40  20  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Wolfe
AVIATION...JTS
Hazardous weather outlook, Jan 26, 9:40 AM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
940 AM CST Tue Jan 26 2021

MNZ010>012-018>021-025-026-033>038-WIZ001-006-271545-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Burnett-
940 AM CST Tue Jan 26 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A Wind Chill Advisory may be needed tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Bitterly cold wind chills should continue into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

WIZ002>004-271545-
Bayfield-Ashland-Iron-
940 AM CST Tue Jan 26 2021

This Hazardous Weather Outlook is for portions of northwest
Wisconsin.

.DAY ONE...Today and Tonight

Lake effect snow along the South Shore is expected today and
tonight. Total amount of snowfall should range from a trace to
nearly 2 inches near the Michigan border.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Slight chances for lake effect snow linger in northern Iron
County Wednesday morning. Additional snowfall should only be a few
tenths.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

WIZ007>009-271545-
Washburn-Sawyer-Price-
940 AM CST Tue Jan 26 2021

This Hazardous Weather Outlook is for portions of northwest
Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Bitterly cold wind chills should continue into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

Britt/JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Wind Chill Advisories in Minnesota, 2021Every wind chill advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.